Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 48, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 5, 2006, 3:01 PM CDT for Hand County, South Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 5, 2006, 3:01 PM CDT (20:01 UTC)
- Expired
- Jun 5, 2006, 3:30 PM CDT
- In force
- 29 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Hand County, SD
The radar
The Aberdeen radar (KABR), 111 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 2:06 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.0 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 999 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 1239 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:55 AM CDT, 11 hours 6 minutes earlier.
Area forecast discussion, Jun 5, 3:55 AM CDT, 11 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 355 AM CDT MON JUN 5 2006 .SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT LOW LEVEL JET IN THE WESTERN DAKOTAS HAS KEPT CONVECTION GOING THIS MORNING...WITH A LINE OF SHOWERS/THUNDERSTORMS PUSHING EAST INTO THE WESTERN FORECAST AREA. BELIEVE THIS ACTIVITY WILL WANE AS IT PUSHES EAST AND MORNING PROGRESSES...AND LOW LEVEL JET DIMINISHES. STRONG FORCING WILL FOLLOW THIS LINE HOWEVER...AND REDEVELOPMENT WILL BE POSSIBLE IN THE MO RIVER VALLEY BY LATE MORNING. THE EAST WILL LIKELY SEE SOME HEATING EARLY IN THE DAY...WITH SURFACE BASED MIXED LAYER CAPES RANGING FROM 1000-2000 J/KG IN THE AFTERNOON. DEEP LAYER SHEAR VALUES WILL RANGE FROM 25-35 KTS IN THE EAST THIS AFTERNOON...LEADING TO A RISK FOR SEVERE STORMS. MID LEVEL FRONTOGENESIS AHEAD OF THE COLD FRONT WILL BE RATHER STRONG. THIS...COUPLED WITH GOOD UPPER DIVERGENCE AHEAD OF RIGHT FRONT QUADRANT OF JET AND PLENTY OF MOISTURE TO WORK WITH...WILL LEAD TO A GOOD CHANCE FOR THUNDERSTORM ACTIVITY IN THE EAST THIS AFTERNOON. SREF MEAN FROM 21Z AND THE 00Z WRF DO HAVE THIS SYSTEM PROGRESSING A LITTLE SLOWER THAN THE OPERATIONAL 00Z MODELS. SO HAVE LEANED TOWARD A TAD SLOWER SOLUTION. THIS SYSTEM EXITS THE EAST DURING THE EVENING HOURS...WITH HIGH PRESSURE AND SUBSIDENCE DOMINATING THROUGH WEDNESDAY. BY WEDNESDAY NIGHT...AN UPPER LEVEL WAVE MAY RIDE OVER THE RIDGE AND INTO THE AREA. KEPT A SLIGHT CHANCE IN FOR THE AREA FOR WEDNESDAY NIGHT. .LONG TERM...THURSDAY THROUGH SUNDAY GOOD AGREEMENT WITH ALL OF THE MODELS IN THE LONG TERM WITH THE LARGE SCALE FLOW PATTERN. THE PERIOD BEGINS WITH A LARGE RIDGE OF UPPER HIGH PRESSURE EXTENDING FROM THE SOUTHERN PLAINS INTO THE UPPER MIDWEST WITH A GOOD UPPER CLOSED LOW MOVING INTO THE PACIFIC NORTHWEST. MODELS INDICATE THAT A SHORT WAVE TROUGH MAY BE AFFECTING THE CWA...MAINLY EAST...ON THURSDAY. OTHERWISE...THE UPPER RIDGE SLOWLY BEGINS TO FLATTEN OUT THROUGH THE FORECAST AS THE UPPER LOW OUT WEST MOVES INTO THE REGION. WITH PLENTY OF ENERGY WITH THIS WAVE ALONG WITH AN EAST/WEST SURFACE BOUNDARY...MOISTURE AND INSTABILITY...WENT WITH SLIGHT CHANCE/CHANCE OF TSRAS FOR FRIDAY NIGHT THROUGH SUNDAY. THESE CHANCES WILL LIKELY INCREASE AS WE MOVE CLOSER TO THIS TIME PERIOD. OTHERWISE...TEMPERATURES LOOK TO BE NEAR TO ABOVE NORMAL THROUGH THE PERIOD. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && KNUTSVIG/MOHR
Hazardous weather outlook, Jun 5, 5:14 AM CDT, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 514 AM CDT MON JUN 5 2006 SDZ003>007-009>011-015>019-033>037-045-048-051-061015- CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-WALWORTH-EDMUNDS-DAY- DEWEY-POTTER-FAULK-SPINK-CLARK-STANLEY-SULLY-HUGHES-HYDE-HAND- JONES-LYMAN-BUFFALO- 514 AM CDT MON JUN 5 2006 /414 AM MDT MON JUN 5 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE AREA TODAY. SEVERE STORMS WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. ALSO...TORNADOS WILL BE POSSIBLE...AS WELL AS LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AN UPPER LEVEL WAVE WILL MOVE THROUGH THE AREA ON WEDNESDAY NIGHT AND THURSDAY MORNING...POSSIBLY SPARKING SOME THUNDERSTORMS ACROSS THE AREA. THUNDERSTORMS WILL BE POSSIBLE AGAIN ON FRIDAY THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. MNZ039-046-SDZ008-020>023-061015- TRAVERSE-BIG STONE-ROBERTS-CODINGTON-GRANT-HAMLIN-DEUEL- 514 AM CDT MON JUN 5 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE AREA TODAY...ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING HOURS. SEVERE STORMS WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. ALSO...TORNADOS WILL BE POSSIBLE...AS WELL AS LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AN UPPER LEVEL WAVE WILL MOVE THROUGH THE AREA ON WEDNESDAY NIGHT AND THURSDAY MORNING...POSSIBLY SPARKING SOME THUNDERSTORMS ACROSS THE AREA. THUNDERSTORMS WILL BE POSSIBLE AGAIN ON FRIDAY THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BY THIS AFTERNOON. KNUTSVIG
In the hours before
Local storm report, Jun 5, 9:16 AM CDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
916 AM CDT MON JUN 05 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL 19 WNW ONIDA 44.81N 100.42W
06/03/2006 E1.75 INCH SULLY SD PUBLIC
&&
ALBRECHTLocal storm report, Jun 5, 9:31 AM CDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
931 AM CDT MON JUN 05 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HAIL 15 ESE ONIDA 44.62N 99.78W
06/03/2006 E1.25 INCH SULLY SD PUBLIC
&&
ALBRECHTThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 7:48 PM CDT | Severe Thunderstorm Warning | ABR | Day | 21 min |
| Jun 4, 9:13 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 32 min |
| Jun 4, 9:47 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 28 min |
| Jun 5, 3:28 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 32 min |
| Jun 5, 3:11 PM CDT | Severe Thunderstorm Warning | ABR | Traverse | 34 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.